IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1885 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  Next article
  Previous article 
  Table of Contents
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (94 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed6705    
    Printed211    
    Emailed14    
    PDF Downloaded350    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 
RESEARCH LETTER
Year : 2004  |  Volume : 36  |  Issue : 4  |  Page : 247-249
 

Hepatotoxicity of isoniazid: A study on the activity of marker enzymes of liver toxicity in serum and liver tissue of rabbits



Correspondence Address:



How to cite this article:
Karthikeyan S. Hepatotoxicity of isoniazid: A study on the activity of marker enzymes of liver toxicity in serum and liver tissue of rabbits. Indian J Pharmacol 2004;36:247-9


How to cite this URL:
Karthikeyan S. Hepatotoxicity of isoniazid: A study on the activity of marker enzymes of liver toxicity in serum and liver tissue of rabbits. Indian J Pharmacol [serial online] 2004 [cited 2020 Sep 24];36:247-9. Available from: http://www.ijp-online.com/text.asp?2004/36/4/247/11154


Sir,
Isoniazid (INH) is used as a first-line drug in the treatment and chemoprophylaxis of tuberculosis. It can cause moderate abnormalities in serum transaminases leading to hepatotoxicity, hence the measurement of serum transaminases is often advocated during INH administration, to assess the extent of INH-induced hepatotoxicity.[1] Though a study conducted in rabbits substantiates the hepatotoxic potential of INH or its metabolites[2] as indicated by elevated serum transaminases, conclusive evidence is not available in the literature to demonstrate such alterations in the liver tissue. Since evaluation of transaminases and phosphatases in both the serum and liver tissue would be of considerable value in the assessment of INH-induced hepatotoxicity, studies were conducted to evaluate the same in rabbits following INH treatment. The efficacy of pyridoxine (which is administered along with INH to prevent INH-induced peripheral neuritis), against INH-induced hepatotoxicity was also studied.
Male white rabbits, weighing between 1.5 to 2 kg, and maintained on pellet feed or greens with water ad libitum were used in this study. The rabbits were divided into four groups at random. Group I (n=5) served as saline-treated control. Group II animals (n=7) received INH at a dose of 50 mg/kg, b.w./day (this dosage was based on previous reports[2],[3]. Group III animals (n=4) received pyridoxine hydrochloride (B6) at a dose of 25 mg/kg, b.w./day. Group IV animals (n=4) were administered INH (50 mg/kg) followed immediately by B6 (25 mg/kg). All the above treatments were given intraperitoneally (i.p.) for 11 days. Both INH and B6 were procured from Loba Chemie Indoaustranal Co., Mumbai, India.
The animals were sacrificed at the end of the study period and just before sacrifice, blood was collected from the marginal ear vein and serum was separated. The liver tissue was excised and 100 mg of the tissue sample was homogenized in phosphate buffer (0.01M; pH 7.4) and the clear supernatant was used for the assay of enzymes. The serum and liver tissue homogenates were subjected to the assay of transaminases[4] and phosphatases.[5] One-way analysis of variance (ANOVA) of the data was performed followed by Tukey's multiple comparison test. [6] A P value <0.05 was considered significant.
The activities of Aspartate transaminase (AST), Alanine transaminase (ALT) and Alkaline Phosphatase (ALP) were found significantly decreased (P<0.01) in both the serum and liver tissue of Group II rabbits as compared to Groups I and IV. There was no change in the activity of the above enzymes in both the serum and liver tissue of Group III and IV rabbits and they did not differ from the saline-treated controls (Group I). The activity of Acid Phosphatase (ACP) remained unaltered in all the groups including the control [Table - 1].
Subacute or chronic treatment with INH has been reported to induce hepatotoxicity in man,[1] rats[7] and guinea pigs,[8] which manifested as enhancement in the activities of serum transaminases and phosphatases. In contrast to these reports, a fall in the activities of AST, ALT and ALP was observed not only in the serum but also in the liver tissue of rabbits treated with INH (Group II). The fall in the activities of the above marker enzymes of liver toxicity, especially during sub-acute administration of INH in experimental animals has not been reported in the literature. The elevation of activities of transaminases and phosphatases in the serum, followed by a decrease in their activitivities in the liver tissue is often considered as indicative of drug and chemical-induced hepatotoxicity. In this study, though a significant fall in the activities of AST, ALT and ALP could be observed in the liver, which is indicative of INH-induced hepatotoxicity, it was not truly reflected as an increase in the activities of these parameters in the serum [Table - 1]. Since the extent of INH-induced liver toxicity is not manifested clearly in the serum, measurement of the activities of transaminases and phosphatases in serum alone is unlikely to reflect the real status and extent of INH-induced hepatotoxicity during sub-acute treatment.
In this study, the administration of B6 along with INH (Group IV) completely prevented the INH-induced perturbations in the activities of AST, ALT and ALP in both the serum and liver tissue. As has been suggested by Whitehouse et al,[2] it is likely that the INH-derived hepatotoxic metabolites, namely acetyl isoniazid and acetyl hydrazine would have been trapped by the simultaneous administration of B6. This antidotal mechanism of B6 might have played a role in preventing INH-induced hepatotoxicity, finally resulting in the restoration of the activities of transaminases and phosphatases to their normal level.
In conclusion, this sub-acute toxicity study suggests that though INH-induced hepatotoxicity is well pronounced in the liver tissue as indicated by a fall in the activities of AST, ALT and ALP in the liver tissue, it is not truly manifested as an elevation of these parameters in the serum. Hence, the measurement of these marker enzymes of liver toxicity is unlikely to be considered as a valuable tool in the assessment of INH-induced hepatotoxicity, especially during sub-acute administration of INH. The simultaneous administration of B6 prevents INH-induced hepatotoxicity, probably by trapping the INH-derived hepatotoxic metabolites. 

  References Top

1.Mitchell JR, Zimmerman HJ, Ishak KG, Thorgiersson UP, Timbrell JA, Snodgrass WR, et al. Isoniazid liver injury: clinical spectrum, pathology and probable pathogenesis. Ann Intern Med 1976;84:181-92.  Back to cited text no. 1    
2.Whitehouse LW, Tryphonas L, Paul CJ, Solomonraj G, Thomas BH, Wong LT. Isoniazid-induced hepatitis steatosis in rabbits: an explanation for susceptibility and its antagonism by pyridoxine hydrochloride. Can J Physiol Pharmacol 1983;61:478-87.  Back to cited text no. 2  [PUBMED]  
3.Karthikeyan S, Krishnamoorthy MS. Effect of sub acute administration of isoniazid and pyridoxine on lipids in plasma, liver and adipose tissues in the rabbit. Drug Chem Toxicol 1991;14:293-303.  Back to cited text no. 3  [PUBMED]  
4.Wooten IDP. Microanalysis in medical biochemistry. London WI: J & A Churchill Ltd.; 1964.  Back to cited text no. 4    
5.King J. Practical clinical enzymology. London; D Van Nostrad Co.; 1965.  Back to cited text no. 5    
6.Zar HJ. Biostatistical analysis, Prentice-Hall International, Inc., 1984.  Back to cited text no. 6    
7.Snodgrass W, Potter WZ, Timbrell JA, Jollow DJ, Mitchell JR. Possible mechanism of isoniazid related hepatic injury. Clin Res 1974;22:323.  Back to cited text no. 7    
8.Heisey GB, Hughes HC, Long CM, Rozmiarke H. The guinea pig as a model for isoniazid-induced reactions. Lab Anim Sci 1980;30:42-50  Back to cited text no. 8    
Top
Print this article  Email this article

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow